It's not as if they haven't been warned.

Twice since 1990, the nation's doctors and pharmacists have been alerted by mass mailing about a rare but potentially fatal interaction between the popular antihistamine Seldane and two other drugs. Each package of Seldane carries a "black-box warning" label saying it has been linked to "rare cases of serious cardiovascular adverse events, including death," when misprescribed or misused. Ads for Seldane must contain a warning about hazardous interactions with either the antibiotic erythromycin or the antifungal drug ketoconazole.

But two reports last week suggest the danger is often overlooked.

In a test of Washington area pharmacists by a Georgetown University medical team, nearly one-third filled prescriptions for the potentially deadly drug combination without questioning or warning the buyer.

"This study demonstrates that adequate mechanisms do not exist in the Washington, D.C., area for pharmacists to correct prescription errors," the Georgetown doctors said in a letter to the Journal of the American Medical Association.

"The message just isn't getting out there," said Raymond Woosley, chairman of pharmacology at Georgetown and coauthor of the letter to JAMA. "It's a very safe drug, but if you take it with those other drugs, it's potentially lethal."

A second study, of insurance claims for prescriptions in six Northeastern or Midwestern health maintenance organizations (HMOs) over a two-and-a-half-year period through mid-1993, found 5,952 instances in which the two drugs were prescribed for the same patient at the same time. The frequency did not decline significantly until nearly two years after the first "Dear Doctor" warning from Seldane's maker went out in 1990. Even then, such potentially dangerous co-prescriptions did not cease.

"This is particularly alarming, given the serious nature of the potential adverse events" -- including cardiac arrest -- that can result from such co-prescriptions, researchers report in this month's Journal of the American Pharmaceutical Association (APhA).

The findings point up the crucial role of the pharmacist in catching medical errors and protecting patients from the risk posed by side effects of medication, the researchers said. "Patients getting either erythromycin or ketoconazole should be routinely questioned about the availability and use of terfenadine {Seldane}," they concluded. If a patient has Seldane too, "the pharmacist should warn both the patient and the {doctor} of the potential for adverse interactions."

That's exactly what did not happen in the Washington area pharmacy survey.

"An awful lot of these prescriptions are being written, and when they're written, only about two-thirds are being caught at the drugstore," said Georgetown's Woosley, who helped discover the pharmacological basis for the dangerous drug interaction.

"There's a minority of pharmacists who apparently are succumbing to economic incentives and are not giving patients the attention they need," said David Shulke, director of policy and regulatory affairs for APhA, a trade group for pharmacists.

American pharmacists fill about 2 billion prescriptions a year, and the market is more complex than ever, with more diseases treated by multiple drugs. Retail pharmacists have more financial incentive to sell prescriptions than to spend time talking to customers about possible drug interactions, Shulke said.

They rely increasingly on computer programs to catch potentially dangerous drug interactions. Unfortunately, Shulke said, "these software programs are lagging behind the state of the art" and fail to keep up with latest Food and Drug Administration and pharmaceutical company warnings.

In the Georgetown survey, 48 of the 50 pharmacies used computer programs designed to prevent dangerous drug interactions. In 14 cases, the pharmacist still failed to catch the problem.

Seldane is a non-sedating antihistamine prescribed for seasonal allergies. It has been available since 1985 in the United States, and sales reached $400 million last year, said a spokesman for Seldane's maker, Hoechst Marion Roussel (formerly Marion Merrell Dow).

Erythromycin is a common antibiotic. Ketoconazole (brand name: Nizoral) is an antifungal drug used to treat infections of the skin, mucous membranes, mouth and vagina. Both drugs interfere with the metabolism of Seldane, raising its level in the blood. That can cause cardiac arrhythmias, or abnormal heart rhythms, which are potentially fatal. Seldane is also risky when taken in overdoses or by patients with liver disease.

Woosley and two colleagues, Mark Sale and Nicholas Cavuto, decided to survey area pharmacies last year after a secretary mentioned that she had just filled prescriptions for Seldane and erythromycin -- the very combination that the group had shown to be potentially lethal. They selected 50 local pharmacies from the Yellow Pages, including a mix of chain stores and independents. Each pharmacy was presented with two prescriptions, one for terfenadine (Seldane) and the other for erythromycin.

Thirty-four of the pharmacies either refused to fill the prescriptions or warned that the two drugs should not be taken together. But 16, or nearly a third, filled them without any comment or warning to the customer about possible danger. Fourteen of those were asked, "Is there any problem with taking these two medications together?" Five replied that the two drugs should not be taken together, but nine said they could be.

Nine of the prescriptions were accompanied by a written handout suggesting that the patient check with a doctor if Seldane and erythromycin were prescribed together or "report any other drugs you take or diseases you have" -- advice that Woosley said is easy to miss.

Package inserts with written warnings about a drug's possible side effects are also far from foolproof, he said. Many patients ignore them, and some cannot read English well. Others may not recognize the drug in question as erythromycin, referring to it as e-mycin or a more general name such as antibiotic.

Still another problem in preventing dangerous drug interactions: A patient may get two prescriptions from two different doctors, neither of whom is immediately aware of the other's prescription. For example, a patient might go to one doctor for an allergy and another specialist for a fungal infection.

Woosley said doctors get inadequate training in medical school about how to prescribe drugs and assess side effects. Most medical students take only one semester of pharmacology, he said. "After that, they're sort of turned over to the whims of the marketplace and their medical practice to learn about medications."

Much of the information that doctors and patients receive about drugs comes from the drug companies themselves. Such information, while useful, tends to present "one side of the story" -- emphasizing the benefits of medications more than the risks, he said.

Seldane's maker twice has sent out nationwide "Dear Doctor" alerts about the possible risk. The second alert came in 1992 after the FDA, in light of reports of serious heart problems in patients on the drug, asked the company to upgrade its earlier precaution to a specific warning. The drugmaker sent 600,000 mailgrams to doctors, pharmacists and other health care workers with a warning that Seldane should not be prescribed for patients taking erythromycin or ketoconazole or those with serious liver disease.

Since that second warning, FDA officials said, there have been no reported deaths that could be definitively linked to interactions between Seldane and other drugs. Reviews of Medicaid prescription records also show "a dramatic decrease in the frequency of concomitant prescriptions" of Seldane and either of the other two drugs, said John Jenkins, a pulmonary drug expert in the FDA's Center for Drug Evaluation and Research.

But the problem has not been eliminated, he said, and FDA officials are working with Hoechst to design yet another follow-up alert targeting pharmacists and doctors most likely to prescribe one or the other of the interacting drugs.

A spokesman for Hoechst said the company was "not aware of any deaths directly attributed to the drug" -- without other health conditions that might have contributed to the death. But both company and FDA officials confirmed that before the 1992 warning the company had received 177 reports worldwide of otherwise unexplained deaths in patients taking Seldane. Only a "small minority" of those cases could be definitively linked to the drug itself, FDA officials said.